Central European Journal of Mathematics

, Volume 5, Issue 2, pp 335–344 | Cite as

Limit points of eigenvalues of truncated unbounded tridiagonal operators

  • E.K. Ifantis
  • C.G. Kokologiannaki
  • E. Petropoulou
Research Article

Abstract

Let T be a self-adjoint tridiagonal operator in a Hilbert space H with the orthonormal basis {en}n=1, σ(T) be the spectrum of T and Λ(T) be the set of all the limit points of eigenvalues of the truncated operator TN. We give sufficient conditions such that the spectrum of T is discrete and σ(T) = Λ(T) and we connect this problem with an old problem in analysis.

Keywords

Tridiagonal operators spectrum limit points of eigenvalues orthogonal polynomials continued fractions 

MSC (2000)

47A10 40A15 42C05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    G.D. Alben, C.K. Chui, W.R. Madych, F.J. Narcowich and P.W. Smith: “Pade approximation of Stieltjes series”, J. Appr. Theory, Vol. 14, (1975), pp. 302–316.CrossRefGoogle Scholar
  2. [2]
    P. Deliyiannis and E.K. Ifantis: “Spectral theory of the difference equation f(n + 1) + f(n −1) = (Eφ(n))f (n)”, J. Math. Phys., Vol. 10, (1969), pp. 421–425.CrossRefGoogle Scholar
  3. [3]
    P. Hartman and A. Winter: “Separation theorems for bounded hermitian forms”, Amer. J. Math, Vol. 71, (1949), pp. 856–878.Google Scholar
  4. [4]
    E.K. Ifantis and P.D. Siafarikas: “An alternative proof of a theorem of Stieltjes and related results”, J. Comp. Appl. Math., Vol. 65, (1995), pp. 165–172.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    E.K. Ifantis and P. Panagopoulos: “Limit points of eigenvalues of truncated tridiagonal operators”, J. Comp. Appl. Math., Vol. 133, (2001), pp. 413–422.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    J. Rappaz: “Approximation of the spectrum of non compact operators given by the magnetohydrodynamic stability of plasma”, Numer. Math., Vol. 28, (1977), pp. 15–24.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    T.J. Stieltjes: “Recherches sur les fractions continues”, Ann. Fac. Sci. Toulouse Mat., Vol. 8, (1894), J1–J122; Vol. 9, (1895), A1–A47; Oeuvres, Vol. 2, (1918), pp. 398–506.MathSciNetGoogle Scholar
  8. [8]
    M.H. Stone: “Linear Transformations in Hilbert space and their Applications to Analysis”, In: Amer. Math. Soc. Colloq. Publ., Vol. 15, Amer. Math. Soc., Providence, R.I. New York, 1932.Google Scholar
  9. [9]
    H.S. Wall: “On continued fractions which represent meromorphic functions”, Bull. Amer. Math. Soc., Vol. 39, (1933), pp. 946–952.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Versita Warsaw and Springer-Verlag Berlin Heidelberg 2007

Authors and Affiliations

  • E.K. Ifantis
    • 1
  • C.G. Kokologiannaki
    • 1
  • E. Petropoulou
    • 1
  1. 1.Department of MathematicsUniversity of PatrasPatrasGreece

Personalised recommendations